How to Reduce Hypertension in Aging Cats
on March 25, 2015
Posted in Cats
Hi Dr. Jan,
I have a 16 year old FS Birman who has hypertension (BP ~ 210) and renal disease (BUN 76, Creatinine 3.6), mild anemia. She also has a heart murmur, Grade II/VI. She recently lost her vision, but has a good appetite with normal stools/urination. She is ~ 5lbs. An MRI was suggested to r/o meningioma, or other brain abnormalities due to the loss of vision, but owners are unable to afford at this time.
She is on Renavast (for renal support), 1 capsule mixed with food BID and Amlodipine 0.82 mgs PO SID. I had her on Rehmannia 6 at one time, but owners have a hard time pilling her, so liquids are ideal.
My question, would the Young at Heart be appropriate for this patient to nourish the heart and hypertension? Any other suggestions?
I appreciate your help.
Darcy L. Forber, DVM, CVA
I too am a fan of Rehmannia 6 but for the cats I have switched to Kidney Support Gold because it is quite similar but in a liquid form–has Rehmannia in it and usually is acceptable.
I have been pleased with Young at Heart for heart disease and in these old cats I have used it with Amlodipine as well and not had of them ever go hypotensive..I have used it in old dogs as well on all kinds of meds that the cardiologist said there was nothing else to use..So I would use those two along with a good dose of Omega 3 fatty acids ( marine source ) as they are nourishing for the heart and great for the kidneys as well.
Please let me know if you would like to try some samples of our products for your patients and I will ask that they be sent out to you.
Hope that helps you,
Sign up for our newsletter and receive more articles and the latest pet health updates and special offers.
Janice Huntingford, DVM, has been in veterinary practice for over 30 years and has founded two veterinary clinics since receiving her Doctor of Veterinary Medicine at the Ontario Veterinary College, University of Guelph. She has studied extensively in both conventional and holistic modalities. Ask Dr. Jan